Nonsteroidal anti-inflammatory drugs (NSAIDs) and proton-pump inhibitors (PPIs) are two of the most frequently prescribed groups of drugs worldwide. They are often prescribed in combination, as current gastroenterology guidelines state that PPIs help to reduce the likelihood of peptic ulcers and other adverse reactions in the upper GI tract, caused by NSAIDs. 

handful of pills
NSAIDs and PPIs are two of the most commonly prescribed groups of drugs

However, more recent scientific evidence points to the fact that whilst PPIs may have a slightly protective effect in the stomach and upper GI tract (protecting the patient against NSAID induced stomach ulcers for example), the combination of drugs actually leads to more severe, adverse effects lower down the GI tract, in the small intestines. Endoscopy studies have revealed that adding PPIs to NSAID treatment results in a far greater likelihood of a patient developing mucosal lesions in the small intestines, compared to patients taking NSAIDs alone. One study 1 showed that as much as 80-100% of patients taking the drug combination develop mucosal lesions after as little as two weeks.  In addition, levels of calprotectin, a marker denoting intestinal inflammation, are found to be much higher in patients taking the combination of NSADI and PPI drugs.

PPI drugs reduce the amount of hydrochloric acid secreted in the stomach and raise the pH of the stomach to above pH 4. Clinically, they are used to reduce the symptoms of hyperacidity (too much stomach acid) and acid-reflux, however by creating a more neutral pH they also enable more bacteria ingested with our food to survive, and create disturbances in the delicate GI microbiota. This can lead to an increased risk of infection, such as Clostridium difficile and a general over-growth of pathogenic species of bacteria.  PPIs are also known to increase gastric emptying time, inhibit peristalsis, create changes in the mucus composition of the stomach and increase bacterial translocation into the bloodstream. All of these physiological changes create a more favourable environment for pathogenic bacteria to flourish, whilst limiting our colonies of ‘beneficial’ bacteria. 

 In 2011, Wallace et al 2 showed that omeprazole (a PPI drug) increased levels of pathogenic Enterobacteria in the intestines of rats, whilst decreasing the levels of beneficial Bifidobacteria in the large intestine.  Additionally, the animals involved in the trial all developed clinically significant anaemia, as a result of damage to the intestinal epithelium and GI bleeding.  Interestingly, the researchers found that repopulating the GI tract with Bifidobacteria enabled the intestinal mucosa to heal. 

Scientists have been attempting to develop NSAIDs with a full safety profile throughout the GI tract for many years. To date, this goal remains unfulfilled and looks to remain so. However, research in to the potential role of probiotics is looking much more promising.

heart belly
Could probiotics restore gut health following NSAID/PPI treatment?

In 20113, researchers studied a group of patients all of whom had developed severe anaemia of ‘unknown origin’ whilst taking a course of low-dose aspirin, combined with Omeprazole (PPI).  The study participants were divided in to 2 groups, the ‘control group’ merely continued solely with their ongoing aspirin and omeprazole treatment, whereas the other group were given a probiotic in addition to their standard drug treatment. After 3 months, endoscopy results showed that the small intestinal mucosa had almost completely healed in the probiotic group, and blood tests revealed improvements in all blood cell count parameters, including iron levels (indicating an improvement in anemia). The control group saw no such improvements.  

For patients taking these drugs, early research would seem to suggest that the addition of a good multi-strain probiotic would be advisable to lower the risk of intestinal mucosal injury, and to help prevent dysbiosis. 

If you are a healthcare professional with an interest in how probiotics may help to prevent the side effects of other commonly taken pharmaceutical drugs, then you might like the following blog post: Probiotics may prevent antibiotic side-effects.

References: 1. Watanabe, T., Sugimori, S., Kameda, N. et al. Small bowel injury by low-dose enteric-coated aspirin and treatment with misoprostol: a pilot study. Clin Gastroenterol Hepatol. 2008; 6: 1279–12822. Wallace, J.L., Syer, S., Denou, E. et al. Proton pump inhibitors exacerbate NSAID-induced small intestinal injury by inducing dysbiosis. Gastroenterology. 2011; 141:1314–1322 (1322.e1-e5)3. Endo, H., Higurashi, T., Hosono, K. et al. Efficacy of Lactobacillus casei treatment on small bowel injury in chronic low-dose aspirin users: a pilot randomized controlled study. J Gastroenterol. 2011; 46: 894–905

Comments

  • I have been on a PPI for exactly 20 years and my age is 63. I have numerous time to wean off of them with poor results. Several doctors have told me I should probably have to take for the rest of my life as my mother died from stomach cancer related to the acid re-flux. I am very concerned about long term use and bone deterioration as I am borderline osteopenia and have osteoarthritis and spinal degenerative diseases with multiple fusions on my spine and total hip replacement. How would I reduce the use of PPI medication properly and does probiotics work with PPI meds or help to get off them? My doctor has also said to stay on probiotics, but experience constipation problems when taking them.

  • Dear Carolyn,

    Thank you for your question.
    Firstly, it's fine to take probiotics along with PPIs and, whilst probiotics don't typically colonise in the stomach, it's never a bad idea to try and improve digestion by attempting to rebalance our intestinal flora. We do hear some great feedback from customers who have tried probiotics for acid reflux.

    But acid reflux can be a tricky condition to manage and can occur as the result of a variety of different factors, so for such a long-standing health issue as yours, and with your complex medical history, if you're looking to try a holistic approach, then I would strongly recommend that you do this with the advice and guidance of a qualified health practitioner, who can work with your doctor to recommend suitable diet, lifestyle and supplement interventions to help support your health and perhaps reduce your medication if appropriate.

    With warm wishes,

    Kerry

  • The problem with coming off the drug is that PPis causes something known as rebound hyperacidity, which means you make more acid when you come off the drug. The reason for this is that PPis increase a hormone called gastrin, its job is to stimulate stomach cells to make acid. You don't notice it when your on the drug because the drug is blocking the production of acid, but when you come off the drug the elevated hormone levels of gastrin become apparent and you get really bad heartburn, so many people go back on the drug, its a tough cycle to be in. One hormone that blocks gastrin is somatostatin, you may need to use this for a couple of weeks until the gastrin levels come back down to normal, or take other antacids in the interim while the gastrin levels drop.

    Take care and good luck!
    Quinn

    Lundell,L., et al. Systematic review: the effects of long-term proton pump inhibitor use on serum gastrin levels and gastric histology. Aliment Pharmacol Ther. 2015 Sep;42(6):649-63.
    Graham, D. et al. Long Term Proton Pump Inhibitor Use and Gastrointestinal Cancer. Curr Gastroenterol Rep. 2008 Dec; 10(6): 543–547.

  • Response from OptiBac Probiotics

    Hi Quinn,

    Thanks for your comment, and interesting information.

    Kind regards,

    Kerry


Write a comment